Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 297, NWS Atlanta, GA

July 28, 2000Fayette County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2000, 11:20 PM EDT for Fayette County, Fulton County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 2000, 11:20 PM EDT (03:20 UTC)
Expired
Jul 28, 2000, 11:45 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fayette County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 18 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 290321
SVRATL
GAC113-121-290345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAYETTE COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHERN FULTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1145 PM EDT

* AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UNION CITY...MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE TYRONE...FAYETTEVILLE AND
  FAIRBURN

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM
PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 3360 8446 3360 8470 3335 8455 3345 8440

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:03 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 28, 10:03 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT FRI JUL 28 2000

AS WITH THE PAST SEVERAL EVENINGS...RANDOM...POPUP CONVECTION
CONTINUES WELL PAST SUNSET.  WEAK UPPER TROUGH OVER THE
REGION...COMBINED WITH DISTINCT WIND CONVERGENCE ACROSS
NORTH/NORTHWEST GEORGIA...SUPPORTING ACTIVITY THIS EVENING.  OUTFLOW
BOUNDARIES FROM ACTIVITY ACROSS SOUTHERN GEORGIA THIS AFTERNOON ALSO
FIGURE INTO THE PICTURE.  CONVECTION BEGINNING TO WANE
SOMEWHAT...AND THERE IS LITTLE SUPPORT ALOFT FOR ADDITIONAL ACTIVITY
OVERNIGHT...BUT WILL GENERALLY KEEP A 20 PERCENT CHANCE MOST AREAS
TONIGHT.  LEAST LIKELY AREAS FOR CONVECTION ALONG AND SOUTH OF A
CSG-MCN-AGS LINE FOR TONIGHT.  FOR SATURDAY...STRONG SHORT WAVE
ROUDING WEST SIDE OF DIGGING MID-WEST UPPER TROUGH MOVES SOUTHEAST
SLOWLY.  MAIN EFFECT OF THIS SYSTEM WILL REACH GA SUNDAY...BUT
REGION REMAINS UNDER SOUTHWEST FLOW ALOFT THROUGH THE PERIOD...SO
AFTERNOON SHRA/TSRA CAN BE EXPECTED EACH DAY...BECOMING MORE
NUMEROUS ON SUNDAY.

TEMPERATURES APPEAR PRETTY MUCH ON TRACK...ALTHOUGH PERHAPS A TAD
TOO LOW.  24 HR SFC CHANGE CHART SHOWS MOST AREAS AVERAGING 2 TO 5
DEGREES HIGHER THAN THIS TIME LAST NIGHT.  WOULD EXPECT EXTENSIVE
CLOUD COVER AT VARYING LEVELS TO CONTINUE OVERNIGHT AS CONVECTIVE
DEBRIS FROM TN VALLEY AND LOW LEVEL MOISTURE FROM THE SOUTH TRAVERSE
THE STATE OVERNIGHT.  HOWEVER...DON'T EXPECT LOW SOLID OVERCAST DECK
IN THE MORNING TO LAST LONG OR AT ALL LOCATIONS.

MRF AND UKMET SOMEWHAT DISSIMILAR IN THE EXTENDED.  MRF WANTS TO
RETROGRADE UPPER LOW TOWARD THE SOUTHERN PLAINS AS UPPER RIDGE
BUILDS IN FROM THE ATLANTIC.  MEANWHILE...UKMET FAVORS A MUCH
STRONGER MIDWEST TROUGH...WHICH KEEPS THE ATLANTIC RIDGE FURTHER
EAST.  APPEARS THAT CHANCE OF SHRA/TSRA WILL PEAK
SUNDAY/MONDAY...WITH DIMINISH ACTIVITY TOWARD MIDWEEK AS UPPER RIDGE
CREEPS WEST FROM THE ATLANTIC.  ONE OTHER FEATURE OF INTEREST IS A
TROPICAL SYSTEM THAT THE MRF BRINGS UP INTO NEXT WEEKEND.  WAY TOO
EARLY TO PUT MUCH CREDENCE IN THAT.

.ATL...NONE.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:52 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.